D Erol, L Altinel
D Erol, L Altinel. Transfusion-Related Acute Lung Injury (TRALI) In A Multipara Patient. The Internet Journal of Anesthesiology. 2004 Volume 9 Number 2.
TRALI can be seen in a few minutes to 40 hours after blood or blood products transfusion. Clinically fever, shivering, tachycardia, cough and differing degrees of respiratory distress may be seen. Hypotension and urticaria may be accompanied. Generally, there is hypoxia in arterial blood gases (30-60 mmHg). Bilaterally pulmonary edema may be detected in the chest x-ray.
Respiratory support is essential in the management of TRALI. In 30% of the cases mask oxygen is sufficient and in 70% mechanical ventilation is necessary. Mortality rate is 5% in complications like pulmonary edema and pneumonia. With appropriate treatment patients can be improved without any sequels in following 48-96 hours. A great number of TRALI patients are multipara women. Antibody development usually occurs after recurrent blood transfusion and pregnancy. A person who has HLA or GSA should not be used as a donor in order to avoid a TRALI syndrome.
TRALI is a severe transfusion reaction resulting in acute lung collapse damage due to blood transfusion. It is considered to be initiated by leucoaglutinins or HLA specific antibodies transfer which already existed in the donor serum. We wish to emphasize this syndrome in the example of our case in which acute formation of TRALI occurred on the second day postoperatively in a patient whose donor was her own daughter.
A sixty eight year old patient with a history of regular diabetes mellitus and hypertension presented for treatment. Because of her medical condition she was assigned to the ASA II group. She had no transfusion history and had an arthroscopy 2 years ago as a preparation to a total knee prosthesis because of gonarthrosis.
In most acute lung damage cases due to blood transfusion, passive transfer of donor neutrophils or HLA specific antibodies and activation of complementary cascade by reacting with host leukocyte antigens is the culprit. Within the activation of complementary cascade, C5a causes neutrophil aggregation and sequestration in the microvascular bed of the lung. The damage occurs due to secretion of proteases, acidic lipids and oxygen radicals by neutrophils. The liquid which includes proteases infiltrates the alveoli and interstitial areas.
TRALI may develop within few minutes to 40 hours after blood transfusion. Shivering, fever, tachycardia, coughing or respiratory distress can be seen in the physical examination. Hypotension and urinary reaction may accompany these symptoms. Usually, severe arterial hypoxia is found (30-50 mmHg). Bilateral lung edema can also be found.
Most cases of TRALI occur in multipara women. The antibodies in these persons are usually due to multiple gestations and blood transfusions.
Our patient was a multipara and had no transfusion history in the past. The blood which caused to transfusion reaction was her own daughters' blood.
The immunological diagnosis of TRALI is important in order to prevent transfusions of donor blood containing HLA specific or neutrophil specific antibodies. Immunological diagnosis should be made by detecting granulocyte antibodies via immunoflourosceine or agglutination methods. The classification of detected antibodies may be made by immunoblotting or immunoprecipitation antigen capture assay method. We could not manage to make a classification due to lacking of advanced laboratory possibilities.
The treatment of TRALI is based upon a good respiratory care. Mechanical ventilation is not necessary in 70% of the cases. 30% O2 with mask may usually be sufficient. Mortality may occur in 5% of cases because of the lung edema and pneumonia. Improvement should occur without sequela with reasonable treatment within 48-96 hours.
Demet DOGAN EROL Dumlupinar Mah. Hüseyin Tevfik Cad. No:11/8 03200 AFYON/ TURKEY Phone: 00 90 542 4308744 Fax: 00 90 272 2133066 e-mail: firstname.lastname@example.org